Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 247, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2017, 7:52 PM CDT for Ector County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2017, 7:52 PM CDT (00:52 UTC)
- Expired
- Sep 18, 2017, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 37 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2695 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
385
WUUS54 KMAF 190052
SVRMAF
TXC135-190130-
/O.NEW.KMAF.SV.W.0247.170919T0052Z-170919T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
752 PM CDT MON SEP 18 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Ector County in western Texas...
* Until 830 PM CDT
* At 750 PM CDT, a severe thunderstorm was located near Goldsmith, or
14 miles northwest of West Odessa, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Odessa, Goldsmith, Notrees and North Cowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3187 10243 3179 10273 3192 10280 3200 10280
3208 10269 3207 10253 3208 10245 3203 10239
TIME...MOT...LOC 0050Z 239DEG 49KT 3196 10269
HAIL...1.25IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:45 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 18, 6:45 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 645 PM CDT Mon Sep 18 2017 .UPDATE... See public discussion below. && .DISCUSSION... Will add a slight chance of thunderstorms to all of west Texas this evening based on latest radar trends and incoming model data. Tweaked qpf and sky grids this evening. Updated products to be sent shortly. && .PREV DISCUSSION... /issued 510 PM CDT Mon Sep 18 2017/ AVIATION... VFR conditions will prevail next 24 hours, except in areas of direct convection. Hi-res models suggest KMAF/KFST are good candidates for convection over the next 24 hours. Otherwise, forecast soundings develop a widespread cu field late Tuesday morning, w/bases 4-7 kft agl. PREV DISCUSSION... /issued 129 PM CDT Mon Sep 18 2017/ DISCUSSION... A series of upper troughs will move across the NW US this week with a stronger one digging down the West Coast Thursday and Friday. As this trough moves east look for SW flow aloft to set up across the region. This will allow shortwaves to track across the area and could initiate storm development later in the week. Temperatures will remain above normal with highs in the 90s through the week but are expected to cool back into the 80s by the start of next week. Most of the area will see lows in the 60s and 70s with even a few 50s possible at Marfa and Tatum. Models have been teasing the arrival of a significant front end of the week but keep pushing it back in time... now not making it here in 240hrs. As far as precip not expecting much tonight... may be a few storms along the western border and higher elevations... could reach as far east as the Pecos River. May be more activity on Tuesday... perhaps early... as models depict showers and storms moving off the Rio Grande and spreading across the Trans Pecos. Have bumped up pops slightly Tuesday south of the Pecos. Tuesday night and Wednesday the best rain chances will shift to the SE counties. Rain chances may increase again toward the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 95 71 96 / 20 20 20 20 Carlsbad 67 97 67 95 / 20 10 10 10 Dryden 74 97 73 97 / 20 20 20 30 Fort Stockton 71 95 71 95 / 20 30 20 20 Guadalupe Pass 65 88 65 87 / 20 10 10 10 Hobbs 65 93 64 93 / 20 20 10 10 Marfa 59 88 60 88 / 20 30 20 20 Midland Intl Airport 72 96 72 97 / 20 20 20 10 Odessa 72 96 71 97 / 20 20 20 10 Wink 72 98 70 98 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99
Hazardous weather outlook, Sep 18, 2:17 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 217 PM CDT Mon Sep 18 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 217 PM CDT Mon Sep 18 2017 /117 PM MDT Mon Sep 18 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will be possible through tonight, mainly over the Davis Mountains and surrounding areas, with isolated storms possible over the rest of the forecast area. A storm or two could be severe, but most of the stronger storms will be capable of gusty winds of 50 to 55 mph, locally heavy rainfall and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong, if not a few severe, thunderstorms will be possible Tuesday afternoon and evening from the Davis and Glass Mountains northeastward into the Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 18, 3:50 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM CDT MON SEP 18 2017
TXZ074-075-182130-
Pecos TX-Davis/Apache Mountains Area TX-
350 PM CDT MON SEP 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 430 PM
CDT...
At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hovey, or 27 miles northeast of Alpine, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hovey, Belding, Firestone Test Track and Sierra Madera.
This includes Interstate 10 between mile markers 228 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3073 10352 3089 10347 3094 10342 3096 10341
3094 10294 3057 10284 3040 10285 3052 10361
TIME...MOT...LOC 2049Z 239DEG 48KT 3069 10339
12Special weather statement, Sep 18, 6:13 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 613 PM CDT MON SEP 18 2017 TXZ067-068-075-182345- Pecos TX-Crane TX-Ward TX- 613 PM CDT MON SEP 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EAST CENTRAL WARD AND NORTHERN CRANE COUNTIES UNTIL 645 PM CDT... At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Imperial, or 10 miles east of Grandfalls, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Imperial, Cordona Lake and Tubbs Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3125 10270 3140 10284 3161 10262 3134 10236 TIME...MOT...LOC 2313Z 239DEG 49KT 3137 10268 12
Special weather statement, Sep 18, 6:16 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT MON SEP 18 2017
TXZ075-082-190000-
Pecos TX-Terrell TX-
616 PM CDT MON SEP 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND WESTERN
TERRELL COUNTIES UNTIL 700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Longfellow, or 17 miles northwest of Sanderson,
moving southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sanderson, Terrell County Airport and Longfellow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3017 10271 3041 10265 3049 10239 3035 10200
2986 10223
TIME...MOT...LOC 2316Z 239DEG 49KT 3038 10251
12Special weather statement, Sep 18, 6:56 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 656 PM CDT MON SEP 18 2017 TXZ046-047-051-052-190045- Martin TX-Dawson TX-Howard TX-Borden TX- 656 PM CDT MON SEP 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN... NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND EASTERN DAWSON COUNTIES UNTIL 745 PM CDT... At 656 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Patricia to near Flower Grove. Movement was northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Lamesa, Ackerly, Los Ybanez, Sparenberg, Flower Grove, Patricia, Hancock, Lamesa Municipal Airport, Brown, Friendship, Tenmile, Three Leagues, Midway, Key and Klondike. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3288 10184 3261 10147 3236 10183 3256 10213 TIME...MOT...LOC 2356Z 227DEG 16KT 3257 10200 3247 10185 44
Special weather statement, Sep 18, 7:39 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 739 PM CDT MON SEP 18 2017 TXZ047-048-190130- Scurry TX-Borden TX- 739 PM CDT MON SEP 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCURRY AND CENTRAL BORDEN COUNTIES UNTIL 830 PM CDT... At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Vealmoor, or 10 miles south of Gail, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Gail and Knapp. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3254 10151 3266 10161 3292 10126 3265 10108 TIME...MOT...LOC 0039Z 244DEG 21KT 3263 10149 44
Special weather statement, Sep 18, 7:43 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM CDT MON SEP 18 2017
TXZ060-061-190115-
Ector TX-Winkler TX-
743 PM CDT MON SEP 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR AND EAST
CENTRAL WINKLER COUNTIES UNTIL 815 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm over
Notrees, or 15 miles northwest of West Odessa, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
West Odessa, Goldsmith, Notrees and North Cowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3181 10276 3197 10286 3207 10268 3207 10252
3203 10242 3186 10244
TIME...MOT...LOC 0043Z 239DEG 49KT 3193 10274
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:39 PM CDT | Special Weather Statement | MAF | Borden | 51 min |
| Sep 18, 7:43 PM CDT | Special Weather Statement | MAF | Ector | 32 min |
| Sep 18, 7:55 PM CDT | Special Weather Statement | MAF | Howard | 50 min |
| Sep 18, 8:05 PM CDT | Special Weather Statement | MAF | Borden | 40 min |
| Sep 18, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 61 min |
| Sep 18, 8:33 PM CDT | Special Weather Statement | MAF | Martin | 27 min |
| Sep 18, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Mitchell | 25 min |
| Sep 18, 10:19 PM CDT | Special Weather Statement | MAF | Howard | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.